Contents

SynopsisCodesLook ForDiagnostic PearlsDifferential Diagnosis & PitfallsBest TestsManagement PearlsTherapyDrug Reaction DataReferences

View all Images (7)

Potentially life-threatening emergency
EVALI
Other Resources UpToDate PubMed
Potentially life-threatening emergency

EVALI

Contributors: Paritosh Prasad MD, Eric Ingerowski MD, FAAP
Other Resources UpToDate PubMed

Synopsis

E-cigarette or vaping product use-associated lung injury (EVALI) is the name given by the US Centers for Disease Control and Prevention (CDC) to the vaping-related condition that has sickened more than 2000 people nationwide. EVALI can present with a wide range of clinical symptoms that mimic many acute pulmonary diseases, with 95% of patients reporting one or more of the following symptoms: cough, shortness of breath, chest pain, dyspnea, or tachypnea. Gastrointestinal symptoms are reported in 77% of patients, including abdominal pain, nausea, or vomiting, and up to 85% report systemic symptoms of fatigue, fevers, chills, weight loss, or malaise. EVALI requires the use of an electronic vaping device within 90 days of onset of symptoms, infiltrates on chest x-ray or chest CT, and no other diagnosis to explain the patient's symptoms. While the cause of EVALI has not been elucidated, many patients reported having used tetrahydrocannabinol (THC) products in e-cigarette devices, although a wide variety of vaping products and devices were reported. Researchers have identified a potential toxicant, vitamin E acetate, that may have been used as an additive to products. More studies are needed, but it is thought that inhalation of vitamin E acetate may impair lung function.

On examination, 55% of patients were noted to be tachycardic, 45% were noted to be tachypneic, and 57% had saturations on room air of less than 95%. By and large, pulmonary findings on auscultation were unremarkable, even among those with severe lung injury.

Laboratory findings are fairly nonspecific, with 87% of patients having a WBC of greater than 11 000 and 93% with elevated ESR greater than 30 mm/hr. Half of patients (50%) have elevated liver transaminases (aspartate transaminase / alanine transaminase [AST / ALT] greater than 35 U/L).

All patients with symptoms compatible with EVALI should have a chest x-ray in the case of mild symptoms and a chest CT in the case of more severe symptoms or oxygen saturation less than 95% on room air. Radiographic findings of EVALI included infiltrates on chest x-ray and opacities on chest CT but were nonspecific. Chest x-ray most commonly shows bilateral hazy opacities with central sparing, and chest CTs classically show bilateral ground glass opacities of both lungs, most often bibasilar.

EVALI remains a diagnosis of exclusion, as no specific test or marker exists for diagnosis. All patients with compatible symptoms should be asked about vaping device use in the 3 months preceding symptom onset.

Patients should be evaluated for alternative etiologies including viral respiratory tract infections (eg, influenza) and common etiologies of community-acquired pneumonia (eg, Streptococcus pneumoniae, Mycoplasma pneumoniae, Legionella pneumophila).

Hypoxic patients and those in respiratory distress warrant hospitalization, and patients with even mild symptoms can deteriorate rapidly over 48 hours. Some patients, particularly those older than 50 years, may progress to respiratory failure, necessitating endotracheal intubation and mechanical ventilation.

Patients with EVALI and a history of asthma or other respiratory disease, cardiac disease, a mental health condition, or obesity may be at increased risk of death.

Related topics: cannabis use disorder, synthetic cannabinoid poisoning, nicotine dependence

Codes

ICD10CM:
J68.0 – Bronchitis and pneumonitis due to chemicals, gases, fumes and vapors
J69.1 – Pneumonitis due to inhalation of oils and essences
U07.0 – Vaping-related disorder

SNOMEDCT:
1148819003 – Injury of lung due to vaping
1148962001 – Injury of lung due to electronic cigarette use

Look For

Subscription Required

Diagnostic Pearls

Subscription Required

Differential Diagnosis & Pitfalls

The differential diagnosis includes lower respiratory tract infections (LRTIs) and noninfectious conditions:

Best Tests

Subscription Required

Management Pearls

Subscription Required

Therapy

Subscription Required

Drug Reaction Data

Below is a list of drugs with literature evidence indicating an adverse association with this diagnosis. The list is continually updated through ongoing research and new medication approvals. Click on Citations to sort by number of citations or click on Medication to sort the medications alphabetically.

Subscription Required

References

Subscription Required

Last Reviewed:11/10/2021
Last Updated:12/08/2021
Copyright © 2022 VisualDx®. All rights reserved.
Potentially life-threatening emergency
EVALI
A medical illustration showing key findings of EVALI : Abdominal pain, Chest pain, Chills, Diarrhea, Fever, Nausea, Vomiting, Non-productive cough, Dyspnea, ESR elevated, Electronic nicotine delivery system use
Copyright © 2022 VisualDx®. All rights reserved.